Sunday, July 7, 2013

What do topical steroids do to your body?

There is a long list of negative things that topical steroids (hydrocortisone, triamcinolone, desonide, etc) can do to a person's body.
I'll list the side effects that have happened with Keegan

* After repeated use of topical steroids, the capillaries in the skin don't constrict as well. This means that higher doses of the steroids, more frequently, are needed to have the same effect. This can happen after just 4 days of use. Keegan was prescribed a low dose of TS at first, then higher doses as time went on.

* Topical Steroids change the way the immune system functions. This also means that it affects the skin's ability to fight off infections. Keegan has had multiple "boils" that have become infected, and other skin infections underneath his fingernails.

* Adrenal Gland Suppression: Adrenal glands produce natural corticosteroids, and a large use of topical steroids can suppress this production.

Below are symptoms of Topical Steroid Withdrawal, and common things many people that are withdrawing experience, many of which I have read and nodded in agreement:

* Red, burning skin. This typically appears within a week after stopping topical steroids. It may cover a large area from the start or it may start as a small area, eventually spreading. One classic sign is red skin that stops at the wrist. This leaves the palm unaffected but arms and tops of hands red. YEP
P.S. Typical eczema doesn't burn, it only itches. Skin suffering from TSA BURNS!!!

Unbelievable extremely intense itching. Most experience the itch throughout the entire process, not just during flares. The itch feels like it originates under the skin and is difficult to sooth. YEP

* Shedding or flaking skin. Many people find that they shed a lot of skin. You may need to change bed linens and vacuum daily to keep up with the amount of skin flaking off. YEP

* Swollen skin; swollen body parts containing fluid. Only sometimes (backs of knees, feet and fingers).

* Oozing skin. Ooze may seep out of skin or form in small blisters. You may find a hard crust over your skin – this is ooze that has dried. YEP, Keegan has "oozed" from his feet and back of knees for about a week total so far during this whole process.

* Raw, painful skin. It may feel like a bad sunburn and may be sensitive to even the lightest touch. YEP

* Eczema-like rashes spread from area of skin that was originally affected by eczema. You may experience hives, very dry skin, itchy skin, deep cracks, or tiny cuts in the skin even in areas where topical steroids were never used. The skin is one organ so when one area is medicated, it can affect all of your skin. YEP, the "eczema" spread very quickly over his entire body within a couple weeks of stopping the steroid cream.

* Difficulty regulating body temperature. You may experience freezing hands, feet, or body and often get the chills. YEP, Keegan gets cold very easily.

* Nerve, muscle and joint pain. YEP. Keegan often says his whole body hurts. In the first month or two, he had a hard time walking, and kept complaining of his heel/leg/hip hurting.

* Thinning of skin. YEP. Keegan's skin get's "wounded" so easily. 

* Elephant skin. YEP. Keegan's knees often resemble that of an elephant. Thick, not much elasticity, rough and scaly.

* Constipation. YEP!! I just found out this common symptom. I had no clue... I thought Keegan's bowel movements were messed up due to the GAPS diet. But, TSA could do it too. 

* The stomach, pancreas and liver function is compromised. These organs are supposed to make digestive enzymes to help break down food, as well as help the body absorb foods. YEP! Keegan was diagnosed with a leaky gut, which also means that his body is not properly doing what it needs to do with the food it is given. It's important to take digestive enzymes and probiotics during this process.
Something someone posted on my support group put it like this: "When your liver, kidneys, gut and glands start working for themselves again, your skin won't have to overcompensate and take on their roles to try so hard to detoxify the body. whilst on steroids, the normal functions of organs that help filter toxins are attacked by the steroids as they are too strong and harmful for our organs to cope with or filter out, when we stop using them our organs and glands that normally remove toxins have to re-awaken and start doing their jobs, it may take a long time for this process of healing but with the right foods and support we can all get through this  have faith that your body will heal as our bodies are amazing!!!"

Also, if you get allergy testing done during topical steroid withdrawal, it is inaccurate because your system is hypervigilant and reacts more than it normally would. I can't wait to see what food possibilities are waiting for Keegan after all of this. He will still have to be careful with sugar due to the candida in his gut (once it's under control, I don't want it to come back!), but I'm hoping more food avenues will open up for him.

Bottom line.... Topical Steroid use MESSES YOU UP!!!

But, my boy is a WARRIOR and a FIGHTER. I love him soooo much!!!

No comments:

Post a Comment